Wisconsin, 2011Blizzard and Winter Storm in Wisconsin, February 1 to 2, 2011
February 1 to 2, 2011 · NWS ARX · 3 events in 3 counties and zones
A strong low pressure system tracked across the Central Plain States and the Great Lakes region on February 1st and into the morning hours of the 2nd. This spread heavy snow across parts of southwest Wisconsin.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system tracked across the Central Plain States and the Great Lakes region on February 1st and into the morning hours of the 2nd. This spread heavy snow across parts of southwest Wisconsin. In addition, sustained wind speeds of 20 to 30 miles per hour with gust up to 45 miles per hour caused considerable blowing and drifting snow across ridge tops and open areas. Blizzard conditions were observed across Grant County with the Platteville airport reporting a visibility of a quarter mile or less with wind gusts up to 45 mph for four hours. In cooperation with the Grant County emergency manager, a civil emergency message was issued advising people to remain at their current location and that snow plows had been pulled off the roads. 20 motorists were stranded across Grant County when their vehicles became stuck in the snow. Elsewhere across southwest Wisconsin, near whiteout conditions occurred, several roads were closed and dozens of vehicles were abandoned or slid off roadways. A snow emergency was declared by the Governor of Wisconsin in 29 counties across southern Wisconsin, including Grant County. Some of the higher reported snowfall amounts were 14 inches near Sinsinawa (Grant County), 12 inches at Cuba City (Grant County), 11.6 inches at Platteville (Grant County) and 7.2 inches at Prairie du Chien (Crawford County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 1, 2:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 1, 2:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CST TUE FEB 1 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAJOR WINTER STORM TO GIVE GLANCING BLOW TO THE LOCAL FORECAST
AREA...SIGNIFICANT SNOWS ACROSS THE FAR SOUTH. WINDS COULD LEAD TO
BLOWING/DRIFTING SNOW CONCERNS.
THE WELL FORECAST MAJOR WINTER STORM CONTINUES ON TRACK...AND THE
01.12Z MODEL RUNS ARE IN BETTER AGREEMENT WITH THE NORTHERN FRINGE
OF THE SNOW SHIELD...WHICH HAS BEEN A CONCERN FOR THE LOCAL FORECAST
AREA. AS RECENTLY AS YESTERDAY...THE HIGH REZ MODELS SUGGESTED
KEEPING THE SNOW SOUTH...WHILE THE ECMWF WOULD PUT UPWARDS OF A FOOT
OVER PARTS OF CLAYTON AND GRANT COUNTIES. WITH BETTER AGREEMENT
TODAY...CONFIDENCE IS HIGHER IN AMOUNTS AND WHERE IT WILL FALL.
LATEST STORM TRACK VIA THE NAM/GFS/EC/SREF ALL FAVOR BRINGING THE
SFC LOW OVER FAR SOUTHERN IND BY 06Z WED...QUICKLY NORTHEAST OVER
NORTHERN OHIO BY 12Z WED. GOOD CONSENSUS...AS A RESULT...WITH THE
NORTHERN EXTENT OF THE ACCUMULATING SNOW REACHING //ROUGHLY// AN
AUSTIN MN TO BLACK RIVER FALLS WI LINE. THE STRONGEST AND DEEPEST
DYNAMICS SWEEP ACROSS MO/IA/ILL/SOUTHEAST WI VIA QG
CONVERGENCE...LOW LEVEL THERMODYNAMICS...AND A COUPLED UPPER LEVEL
JET. STRONG SLOPING FRONTOGENETIC LIFT CLIMBS NORTHWARD INTO
NORTHEAST IA/SOUTHWEST WI. VERY STRONG STORM. DENDRITIC ZONE GROWTH
REGION REMAINS VERY DEEP //UPWARDS OF 14 KFT // OVER NORTHEAST
IA/SOUTHWEST WI WHILE COBB OUTPUT SUGGESTS SNOW RATIOS OVER THESE
AREAS OF 18/20 TO 1. THIS SEEMS VERY REASONABLE...AS DO 1 TO 2 INCH
PER HOUR RATES AT TIMES. THERE SHOULD BE A FAIRLY SHARP AND QUICK
CUTOFF FROM THE HEAVIER SNOWS AS YOU MOVE NORTH ACROSS THE FORECAST
AREA. ACCUMULATIONS APPROACHING A FOOT STILL LOOK ON TRACK FOR
EXTREME SOUTHERN GRANT COUNTY...FALLING OFF TO CLOSER TO 3 INCHES
FROM A CHARLES CITY IA TO VIROQUA WI LINE. THE BULK OF THE
ACCUMULATIONS WILL FALL TONIGHT.
WINDS WILL ALSO CREATE HAZARDS FOR THE REGION. BLIZZARD CONDITIONS
ARE VERY PROBABLE FOR PARTS OF IA/IL/SOUTHEAST WI...AND CAN/T RULE
OUT NEAR BLIZZARD CONDITIONS WITH PERIODS OF WHITE-OUT CONDITIONS
ACROSS FAR SOUTHERN PARTS OF THE LOCAL FORECAST AREA. BETTER CHANCES
WHERE THE SNOW WILL BE HEAVIER...NORTHEAST IA/SOUTHWEST WI. WINDS
WILL BE STRONG AND GUSTY TONIGHT ALL ACROSS THE FORECAST AREA...AND
BLOWING/DRIFTING SNOW WILL BE AN ISSUE ACROSS THE OPEN AND
UNSHELTERED AREAS ALONG RIDGE-TOP LOCATIONS.
THIS STORM WILL HAVE SIGNIFICANT TRAVEL IMPACTS...ESPECIALLY ACROSS
THE SOUTH. ROAD CLOSURES ARE LIKELY FOR PORTIONS OF NORTHEAST
IA/SOUTHWEST WI...AND TRAVEL COULD BECOME IMPOSSIBLE LATE TONIGHT.
WILL CONTINUE THE CURRENT ADVISORIES AND WARNINGS.
.LONG TERM...SATURDAY THROUGH TUESDAY
NORTHWEST FLOW WILL BRING VARIOUS SHORTWAVE TROUGHS ACROSS THE
REGION FOR THE WEEKEND INTO EARLY NEXT WEEK. AS ALWAYS...FLOW OF
THIS TYPE LENDS ITSELF TO DISCREPANCIES ON TIMING/POSITIONING OF
THE SHORTWAVES IN THE MODELS. THE GFS AND ECMWF DO FAVOR BRINGING A
SYSTEM ACROSS THE REGION FRI NIGHT/SAT...WITH SOME LIGHT SNOW
CHANCES. MESSIER AFTER THAT...WITHOUT MUCH AGREEMENT...ALTHOUGH
THE CURRENT TRENDS DON/T PAINT ANY SIGNIFICANT SNOWS FOR THE
FORECAST AREA. WILL STAY THE COURSE AND LEAN ON THE CONSENSUS MODEL
SOLUTION FOR THE DETAILS.
&&
.AVIATION...TONIGHT AND WEDNESDAY
THE COMPUTER MODELS CONTINUE TO SHOW THAT A SIGNIFICANT WINTER STORM
WILL MOVE NORTHEAST FROM THE BOOT HEEL OF MISSOURI EARLY THIS
EVENING TO CLEVELAND OHIO BY SUNRISE WEDNESDAY. WITH THIS
TRACK...THE BULK OF THE SNOWFALL WILL REMAIN TO THE SOUTH OF THE TAF
SITES. HOWEVER THE TIGHT PRESSURE GRADIENT ASSOCIATED WITH THIS
SYSTEM WILL RESULT IN NORTH WINDS GUSTING TO 20 TO 30 KNOTS AT THE
TAF SITES TONIGHT. WITH THE FRESH FALLEN SNOW SOME BLOWING SNOW IS
POSSIBLE...ESPECIALLY AT KRST WHERE SOME 3-5SM VISIBILITIES WILL BE
POSSIBLE.
MVFR CEILINGS WILL MOVE INTO THE TAF SITES BETWEEN 02.00Z AND
02.03Z...AND THEN RAPIDLY IMPROVE BETWEEN 02.15Z AND 02.18Z AS DRIER
AIR MOVES INTO THE REGION.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR WIZ041-
WIZ042-WIZ043-WIZ044-WIZ053.
WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR WIZ054-WIZ055-
WIZ061.
MN...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR MNZ079-
MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR IAZ008-
IAZ009-IAZ010-IAZ018-IAZ019.
WINTER STORM WARNING UNTIL NOON CST WEDNESDAY FOR IAZ011-IAZ029-
IAZ030.
&&
SHORT/LONG TERM... RIECK
AVIATION.......... BOYNEHazardous weather outlook, Feb 1, 11:35 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CST TUE FEB 1 2011
IAZ011-029-030-WIZ054-055-061-021200-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-
1135 AM CST TUE FEB 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THROUGH NOON WEDNESDAY.
SNOW WILL SPREAD INTO THE AREA THIS AFTERNOON AND IS EXPECTED TO
BECOME HEAVY AT TIMES. SNOWFALL RATES OF 2 TO 3 INCHES AN HOUR ARE
POSSIBLE CAUSING NEARLY IMPOSSIBLE TRAVEL. IN ADDITION NORTH TO
NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 WILL PRODUCE
BLOWING AND DRIFTING SNOW AND NEAR WHITEOUT CONDITIONS IN THE OPEN
COUNTRY AND HIGHER TERRAIN AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY SNOW WILL TAPER OFF AND END WEDNESDAY MORNING. WITH NORTHWEST
WINDS OF 15 TO 25 MPH AND LOCALLY HIGHER GUSTS...CONSIDERABLE
BLOWING AND DRIFTING OF THE SNOW WILL CONTINUE...WITH NEAR WHITEOUT
CONDITIONS STILL POSSIBLE IN THE OPEN AND HIGHER TERRAIN AREAS.
TOTAL SNOWFALL AMOUNTS FROM THIS STORM WILL BE 4 TO 12 INCHES...WITH
THE HIGHEST AMOUNTS NEAR THE ILLINOIS BORDER WHERE OVER A FOOT OF
NEW SNOW IS POSSIBLE.
IN ADDITION...WIND CHILL VALUES ARE EXPECTED TO DROP TO 15 TO 25
BELOW ZERO WEDNESDAY NIGHT AND THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS AND ROAD IMPACT INFORMATION OVER THE NEXT FEW DAYS
WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
COMMUNITIES IN FAR EASTERN IOWA AND SOUTHWEST WISCONSIN SHOULD
PREPARE FOR POSSIBLE ROAD CLOSURES. SNOWFALL RATES OR DRIFTING SNOW
COULD MAKE IT DIFFICULT FOR SNOW PLOWS TO KEEP UP TONIGHT AND EARLY
WEDNESDAY.
NO WEBINAR IS SCHEDULED. A WEBINAR WAS HELD AT 11 AM TUESDAY.
IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ041>044-053-021200-
ADAMS-CHICKASAW-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-VERNON-WABASHA-WINNESHIEK-
WINONA-
1135 AM CST TUE FEB 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH NOON WEDNESDAY.
SNOW IS POSSIBLE LATE THIS AFTERNOON INTO TONIGHT AS A LARGE STORM
SYSTEM TRACKS ACROSS THE MIDDLE MISSISSIPPI RIVER VALLEY. HOWEVER...
THE BULK OF THE SNOW WITH THIS SYSTEM WILL REMAIN SOUTH OF
THE AREA.
NEW SNOW AMOUNTS TONIGHT WILL RANGE FROM A TRACE NEAR AND NORTH OF
INTERSTATE 90...UP TO 3 OR 4 INCHES CLOSER TO THE NEW HAMPTON AND
DECORAH IOWA TO VIROQUA WISCONSIN AREAS. NORTH TO NORTHEAST WINDS OF
15 TO 25 MPH WITH GUSTS TO 30 ARE EXPECTED TO PRODUCE BLOWING AND
DRIFTING OF THIS NEW SNOW AND THE SNOW FROM MONDAY AND MONDAY NIGHT.
WIND CHILLS WEST OF THE MISSISSIPPI RIVER WILL DROP TO 20 BELOW TO
30 BELOW ZERO LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
BLOWING AND DRIFTING OF THE SNOW AND WIND CHILLS OF 10 BELOW TO
30 BELOW ZERO WILL CONTINUE WEDNESDAY MORNING. THE BLOWING AND
DRIFTING OF THE SNOW WILL CREATE TRAVEL PROBLEMS THROUGHOUT THE
MORNING...BUT CONDITIONS WILL IMPROVE FOR THE AFTERNOON.
IN ADDITION...WIND CHILL VALUES ARE EXPECTED TO DROP TO 15 TO 30
BELOW ZERO WEDNESDAY NIGHT AN THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS OVER THE NEXT FEW DAYS WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-032>034-021200-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-
1135 AM CST TUE FEB 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS WESTERN AND NORTH
CENTRAL WISCONSIN
.DAY ONE...THIS AFTERNOON AND TONIGHT
PATCHY DRIFTING SNOW IS LIKELY IN OPEN COUNTRY AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD AIRMASS WILL BE IN PLACE IN THE WAKE OF THE STORM THAT MOVES
THROUGH THE SOUTHERN GREAT LAKES REGION. THIS WILL RESULT IN WIND
CHILL READINGS OF 15 TO 25 BELOW ZERO WEDNESDAY NIGHT INTO
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
SHEA
Winter Storm, Crawford
- When
- February 1, 4:00 PM CST to February 2, 9:00 AM CST
- Where
- Crawford forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
Law enforcement reported near zero visibilities on area ridge tops. Snowfall amounts across the county ranged from 3 to 4 inches across the north to around 7 inches along the Wisconsin River. Cooperative observers measured 7.2 inches near Prairie du Chien.
Winter Storm, Richland
- When
- February 1, 4:00 PM CST to February 2, 9:30 AM CST
- Where
- Richland forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
Law enforcement reported drifting snow and vehicles stuck on roadways. Snowfall amounts across the county averaged 4 to 5 inches with 6 inches reported in Gillingham.
Blizzard, Grant
- When
- February 1, 7:00 PM CST to February 2, 4:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Blizzard conditions impacted Grant County for part of the evening of the 1st. Observations at the Platteville airport reported a visibility of a quarter mile or less with gusts up to 45 mph for a four hour period. These conditions caused roads to become impassable stranding 20 motorists and prompting county officials to pull the snow plows off the roads. Snowfall amounts across the county averaged 10 to 12 inches with up to 14 inches reported in Sinsinawa.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276475, 276476, 276474.